Virginia, 2016Winter Weather in Virginia, December 11 to 12, 2016
December 11 to 12, 2016 · NWS LWX · 3 events in 3 counties and zones
A period of freezing rain occurred across northern Virginia late on the 11th into the 12th. This is because cold air was trapped near the surface while rain moved into the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of freezing rain occurred across northern Virginia late on the 11th into the 12th. This is because cold air was trapped near the surface while rain moved into the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 11, 9:17 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 11, 9:17 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
917 PM EST Sun Dec 11 2016
.SYNOPSIS...
A warm front will lift north into the area tonight into early
Monday followed by a cold front passing through our area later
Monday into Monday evening. High pressure will briefly move over
the area Tuesday into early Wednesday before the next reinforcing
cold front arrives mid-week with Arctic air behind it.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Latest surface analysis shows a frontal boundary over West
Virginia and the Ohio Valley slowly inching northeastward toward
our region. To our east, high pressure continues to drift away
from us. Low pressure connected to the aforementioned front is
tracking through the Midwest. A southeasterly flow has
developed, but warm advection has been extremely slow despite
increasing low clouds.
The low will track into the Great Lakes overnight and the warm
front associated with the low will move into our area during this
time. Warm and moist air from the Gulf of Mexico will overrun the
surface colder air in place...resulting in precipitation. Much
of the evening is dry...but rain and freezing rain should break
out late this evening and overnight as isentropic lift increases
ahead of the warm front.
The main question tonight continues to be the surface temps. Have
trended temperatures close to the NAM solution as it often depicts
cold air trapped in the western valleys the best. Radiational
cooling has allowed places on both sides of the Blue Ridge to drop
to freezing or just below. However, we still think that southerly
flow should allow for temperatures to rise above freezing near
Interstate 95 into southern Maryland and central Virginia before
precipitation arrives. However...with dewpoints still in the
teens and 20s there will be evaporative cooling once precipitation
does develop. This will cause temps to be at or slightly below
freezing farther north and west across northern Maryland...eastern
West Virginia and the Shenandoah Valley. Freezing rain is expected
across these areas...so a Freezing Rain Advisory is now in effect.
Main change this evening was to expand the advisory south across
the entire Shenandoah Valley and Blue Ridge as temps remain near
freezing all the way down to Staunton with low dew points
remaining as well. In addition, pavement temps in these areas are
also near freezing, so an advisory here seems justified. Will have
to continue watching the far northern and western suburbs of
Washington and Baltimore because temps are near freezing at
present, though pavement temps are a little warmer in these areas.
It will depend on how quickly the precipitation arrives and if
temps can recover as suggested by guidance. We'll also have to
watch the potential for light precipitation spreading north from a
fetch off the Atlantic late this evening as to whether it can
spread into sub- freezing air. Confidence remains too low at this
time for an advisory in these secondary scenarios. Given low dew
points near the surface, it also seems likely some sleet may occur
even in areas that are a bit above freezing, so included a chance
of sleet for most areas at onset.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A dry slot ahead of an approaching cold front will overspread the
area Monday morning. Rain should end during this time. Any pockets
of freezing rain near the Mason-Dixon Line into the Allegheny
Highlands should change to rain as temperatures rise above
freezing by mid-morning.
The cold front will pass through the area later Monday afternoon
into Monday evening...and northwest winds will bring a return of
chilly conditions Monday night. However...it will not be as cold
as it has been recently.
High pressure will build overhead Tuesday before another cold
front approaches the area Tuesday night. The cold front will have
little moisture associated with it...so the latest forecast will
remain dry for most areas. However, some ensemble members still
produce some precipitation during this time.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Guidance continues to trend quicker with a jet streak overrunning a
potent Arctic front Wednesday. Despite the strong upper-level jet
dynamics, moisture is not overwhelming and fast flow may not give
precipitation much of a chance to develop before the system is east
of the region. This still bears watching, however, as several
ensemble members of the GFS/CMC/EC all hint at some potential for
light snow Wednesday afternoon and evening.
Another Arctic airmass will follow the front for Thursday and
Friday. High temperatures likely won't get above freezing each day,
and may not get out of the 20s for many places. Low temperatures in
the teens are expected. These values are well below normal for this
time of year but are still several degrees shy of daily records.
As the cold begins to retreat, another area of low pressure will
approach from the Midwest/Mississippi River Valley late Friday into
the first part of the weekend. Timing the arrival of the
precipitation and how much cold air is left in place will be crucial
in determining any wintry impacts, but the threat is elevated due to
the magnitude of the cold that will probably not tend to be able to
scatter out all that quickly.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR conditions will continue through this evening. Cigs/Vsbys
will decrease overnight as rain overspreads the area. IFR
conditions are possible overnight through Monday morning. Rain
will freeze on some surfaces late tonight into early Monday
morning at KMRB, while some sleet is possible at all terminals.
Cigs/Vsbys will improve as drier air moves in Monday afternoon.
It is uncertain how quickly clouds clear Monday night. If clouds
linger, they could be sub-VFR. Drier air will bring VFR
conditions Tuesday and Tuesday night.
Mainly VFR Wednesday-Thursday. Slight chance of snow late
Wednesday along a front could result in spotty sub-VFR. Westerly
flow around 10 knots Wednesday becoming northwesterly Thursday
10-20 knots with gusts to 30 knots possible.
&&
.MARINE...
Southerly flow will continue over the waters through midday
Monday. A Small Craft Advisory is in effect for the Maryland
Chesapeake Bay south of Pooles Island and the lower Tidal Potomac
River. Winds will shift to the northwest behind a cold front later
Monday afternoon. Extended SCA thru Monday night for much of the
waters given NW surge expected behind the departing system. High
pressure will build overhead Tuesday into Tuesday night. Winds
should remain below SCA criteria during this time.
A weak pressure gradient is expected over the waters
Wednesday as a front passes overhead. A strong Arctic high will
build towards the waters Thursday and this pattern will lead to
increasing winds, likely into Small Craft Advisory territory but
possibly to Gale levels as well.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freezing Rain Advisory from midnight tonight to 7 AM EST
Monday for MDZ004>006-507.
Freezing Rain Advisory until 10 AM EST Monday for MDZ003-501-
502.
VA...Freezing Rain Advisory from midnight tonight to 7 AM EST
Monday for VAZ025>027-029>031-505-507-508.
Freezing Rain Advisory until 10 AM EST Monday for VAZ028.
Freezing Rain Advisory until 7 AM EST Monday for VAZ503-504.
WV...Freezing Rain Advisory from midnight tonight to 7 AM EST
Monday for WVZ053.
Freezing Rain Advisory until 10 AM EST Monday for WVZ050>052-
503-504.
Freezing Rain Advisory until 7 AM EST Monday for WVZ055-501-
502-505-506.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ531>534-537-
539>541-543.
Small Craft Advisory until noon EST Monday for ANZ538-542.
Small Craft Advisory until 6 PM EST Monday for ANZ530.
&&
SYNOPSIS...BJL/RCM
NEAR TERM...BJL/RCM
SHORT TERM...BJL
LONG TERM...DFH
AVIATION...BJL/DFH/RCM
MARINE...BJL/DFH/RCMHazardous weather outlook, Dec 11, 6:46 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EST SUN DEC 11 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
646 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-130000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
646 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR NORTHERN
MARYLAND...EASTERN WEST VIRGINIA...PORTIONS OF NORTHERN
VIRGINIA...AND THE SHENANDOAH VALLEY FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FREEZING RAIN ADVISORY EXTENDS INTO MONDAY MORNING.
A WINTRY MIX IS POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING.
UNCERTAINTY REMAINS HIGH AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Western Highland
- When
- December 11, 10:37 PM EST to December 12, 4:30 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Frederick
- When
- December 12, 12:29 AM EST to 4:30 AM EST
- Where
- Frederick forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Clarke
- When
- December 12, 2:52 AM EST to 4:30 AM EST
- Where
- Clarke forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 11, 20161 death · 1 event
- Heavy Snow and Winter Weather in Indiana, December 11 to 12, 201622 events
- Heavy Snow in Michigan, December 11 to 12, 201615 events
- Heavy Snow in Michigan, December 11 to 12, 201614 events
- Winter Weather in New York, December 11 to 12, 201613 events
- Heavy Snow in Maine, December 11 to 12, 201613 events
- Winter Weather in Ohio, December 11, 201611 events
- Winter Weather in West Virginia, December 11 to 12, 20169 events
- Heavy Snow in Idaho, December 11 to 13, 20168 events
- Heavy Snow in New Hampshire, December 11 to 12, 20167 events
- Winter Weather in Maryland, December 11 to 12, 20167 events
- Heavy Snow and Winter Weather in Ohio, December 11 to 12, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669461, 669460, 669881.